MAUDE Adverse Event Report: ALCON LABORATORIES IRELAND LTD. CLAREON IOL; INTRAOCULAR LENS

ALCON LABORATORIES IRELAND LTD. CLAREON IOL; INTRAOCULAR LENS
Model Number SY60WF
Medical Device Problem Codes Break (1069); Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes Corneal Edema (1791); Blurred Vision (2137)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A product was not returned for analysis.Complaint history and product history records were reviewed and documentation indicated the product met release criteria.Root cause has not been identified.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A non-health care professional reported that the haptic got pinched and came off.Additional information has received and it states that the patient had corneal edema, low vision due to intraocular lens (iol) dislocation.Planned operation been completed with another similar iol implantation.The separation of the upper haptic element was detected when the iol was already inside the eye.The patient's current condition is satisfactory.Postoperative corneal edema of 1 ct, the position of the iol was correct.
 
Event or Problem Description
Additional information has received, and it states that issue occurred at the point of pinching of the lens was not visible.The lens came out without haptics.They implanted iol into the eye without haptics, then had to explant it and change it to a similar iol.The lens came loose, tearing off the haptic.Probably the haptic was pinched by the injector plunger in the cartridge nozzle.
 
Additional Manufacturer Narrative
The product was not returned for analysis.Only video and photo were returned.The reported complaint cannot be confirmed from the returned video and photo.Additional information of the complainant indicates the use of non-company viscoelastic which is not qualified for use with the associated iol (intraocular lens) model.The reported complaint was not observed.No sample was returned for analysis; however, based on the information provided by the customer, the most likely root cause is failure to follow ifu, as the surgeon states the use of non-qualified viscoelastic.The ifu instructs that a company qualified delivery system and viscoelastic combination should be used.The use of an unqualified combination may cause damage to the lens and potential complications during the implantation process.In addition to the above information, company instructions for use (ifus) offer further guidance to prevent lens damage and mitigate potential complications during the implantation procedure.The ifu instructs to completely fill the cartridge with viscosurgical device (ovd) immediately prior to loading and delivery of the lens.Do not attempt to load the lens without adequate ovd in the device.Not adequately filling the device with viscoelastic will result in inadequate coverage of lens and the lens fold path with ovd, which may result in damage.Using holding forceps, grasp the lens by the optic edge and gently place the lens anterior side up into the back of the ovd-filled cartridge.The lens should be inserted until the optic is a little more than half-way inside the cartridge.Use the holding forceps to gently push down on the lens, verifying that the lens is on the bottom surface of the cartridge.Using holding forceps, take the trailing haptic, and gently fold the haptic onto the anterior side of the optic.Slowly grip or push the optic edge to position the lens as far into the cartridge as the forceps will permit, while ensuring the lens remains on the bottom surface of the cartridge and the trailing haptic remains on the optic.Failure to follow these steps may cause the lens to advance incorrectly causing delivery issues and/or damage.Follow the section regarding directions for use for information on the maximum allowed time for the iol to stay in the folded condition.Failure to adhere to manufacturer¿s recommendations may result in iol damage.Ifu note: during lens loading and insertion, do not allow the company iol (intraocular lens) to remain in a folded condition within the selected iol delivery system for more than 3 minutes prior to completing insertion into the capsular bag.Verify that the plunger tip is properly engaging the lens optic and that the lens moves forward at the same rate as the plunger while slowly advancing the plunger forward to avoid damaging the lens.When the threads on the knob make contact with the barrel, turn the knob clockwise approximately ½ turn to engage the threads and then stop.The iol will now be in the dwell position.Inspect to ensure the plunger is behind the optic.Based on the results from the product history record, the products met release criteria.The manufacturer internal reference number is: (b)(4).H.10 reflects all related report numbers associated with this product event that have been submitted at this time.
 
Event or Problem Description
Additional information has received, and it states that the haptic (back) was placed on top of the optical part of the lens and pushed all the way with company tweezers.No loss of haptics was noted.
 
Additional Manufacturer Narrative
The manufacturer internal reference number is: (b)(4).H.10 reflects all related report numbers associated with this product event that have been submitted at this time.

Brand Name
CLAREON IOL
Common Device Name
INTRAOCULAR LENS
Manufacturer (Section D)
ALCON LABORATORIES IRELAND LTD.
cork business&technology park
model farm road
cork 00000
EI  00000
Manufacturer (Section G)
ALCON LABORATORIES IRELAND LTD.
cork business&technology park
model farm road
cork 00000
EI   00000
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key21502871
Report Number9612169-2025-00300
Device Sequence Number4449147
Product Code HQL
UDI-Device Identifier00380652251464
UDI-Public(01)00380652251464(17)280120(11)240122(10)25783842
Combination Product (Y/N)N
Initial Reporter CountryRS
PMA/510(K) Number
P190018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Device Explanted Year2025
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/13/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberSY60WF
Device Lot Number25783842
Was Device Available for Evaluation? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 02/04/2025
Supplement Date Received by Manufacturer04/03/2025
05/21/2025
Initial Report FDA Received Date03/03/2025
Supplement Report FDA Received Date04/28/2025
06/13/2025
Date Device Manufactured01/22/2024
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
KOGEVISK VISCOELASTIC (1.6% SODIUM HYALURONATE); MONARCH II LOADING FORCEPS; MONARCH III IOL DELIVERY SYSTEM, CARTRIDGE D; MONARCH III IOL DELIVERY SYSTEM, INJECTOR
Outcome Attributed to Adverse Event Required Intervention;
Patient Age79 YR
Patient SexFemale